Arizona, 2008Flash Flood and Damaging Wind in Arizona, August 27, 2008
August 27, 2008 · NWS TWC · 3 events in 2 counties and zones
Residual moisture as a result of Tropical Storm Julio produced thunderstorms with gusty winds and heavy rainfall across Western Cochise and Eastern Pima Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual moisture as a result of Tropical Storm Julio produced thunderstorms with gusty winds and heavy rainfall across Western Cochise and Eastern Pima Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 27, 2:23 PM MST, 37 minutes earlier.
Area forecast discussion, Aug 27, 2:23 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST WED AUG 27 2008
.SYNOPSIS...ABUNDANT MOISTURE ACROSS SOUTHEAST ARIZONA WILL RESULT
IN SCATTERED THUNDERSTORMS AGAIN TODAY. SOME THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS. SLOW DRYING
WILL LEAD TO A GRADUAL REDUCTION IN THUNDERSTORM ACTIVITY FOR THE
SECOND HALF OF THE WEEK. HIGH DAYTIME TEMPERATURES WILL REMAIN ABOUT
5 TO 7 DEGREES BELOW NORMAL TODAY WITH A WARMUP TO NEAR NORMAL
VALUES LATER THIS WEEK.
&&
.DISCUSSION...WATER VAPOR IMAGERY AND LAST EVENINGS 00Z UPPER AIR
PLOTS INDICATE THE WEAK TROUGH IS CONTINUING TO SLIDE SLOWLY SOUTH
THROUGH ARIZONA. WITH PLENTY OF MOISTURE STILL LINGERING FROM WHAT
WAS JULIO...WE SHOULD SEE ANOTHER FAIRLY ACTIVE DAY TODAY.
THEREFORE...I INCREASED THE POP GRIDS FOR THIS AFTERNOON AND EVENING
A BIT.
MODELS SHOW THE TROUGH AXIS MOVING SOUTH INTO NORTHERN MEXICO
THROUGH THURSDAY WITH SOME DIFFERENCES REGARDING THE POSITION AND
STRENGTH OF THE TROUGH. AS THIS HAPPENS A RIDGE WILL PUSH EAST FROM
THE GREAT BASIN AND ACROSS NORTHERN ARIZONA AND NEW MEXICO. BY LATE
THURSDAY AFTERNOON THE GFS SHOWS THIS TROUGH AXIS A BIT FARTHER
SOUTH THAN EITHER THE NAM OR THE ECMWF. WITH THAT SAID...THE NAM &
EURO SOLUTIONS LOOK WETTER THAN THE GFS. THEREFORE...I INCREASED THE
POPS FOR THURSDAY AS WELL. GENERALLY WENT ABOUT 10 PERCENT HIGHER
FOR CENTRAL AND EASTERN ZONES.
BY FRIDAY BOTH THE EURO & NAM SHOW THIS LOW/INVERTED TROUGH MOVING
BACK AROUND THE WESTERN SIDE OF THE HIGH ACROSS NORTHWESTERN
MEXICO...BUT THE EURO HAS THIS FEATURE MUCH FARTHER TO THE NORTH AND
WEST THAN DOES EITHER THE GFS OR NAM. WILL SEE A SLIGHT DECREASE IN
THUNDERSTORM ACTIVITY THROUGH SATURDAY...BUT AN APPROACHING PACIFIC
SYSTEM IS ADVERTISED BY BOTH THE GFS AND ECMWF TO PUMP MOISTURE INTO
THE REGION FROM THE SOUTH FOR SUNDAY AND MONDAY. MODELS HAVE BEEN
SUGGESTING THIS FOR THE PAST COUPLE OF DAYS OR SO. THEREFORE...I
DECIDED TO SHOW A SLIGHT UPSWING IN POPS FOR THE SUNDAY THROUGH
MONDAY TIME FRAME. THEREAFTER...SHOULD SEE A DOWNSWING IN ACTIVITY
AS HIGH PRESSURE BUILDS TO THE SOUTH WITH PREVAILING WEST TO
SOUTHWESTERLY FLOW BACK ACROSS THE DESERT SOUTHWEST FOR TUESDAY.
HIGHS WILL BE 5 TO 7 DEGS BELOW NORMAL TODAY...THEN NEAR NORMAL FROM
THURSDAY THROUGH SATURDAY. THEREAFTER...EXPECT HIGHS TO BE 2 TO 4
DEGS BELOW NORMAL. LOWS WILL BE NEAR NORMAL FOR THURSDAY
MORNING...THEN 4 TO 6 DEGS ABOVE NORMAL FOR FRIDAY THROUGH SUNDAY.
THEREAFTER...LOWS WILL ONLY BE 1 TO 2 DEGS ABOVE NORMAL.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
GUSTY AND ERRATIC WINDS NEAR THUNDERSTORMS WITH CIGS AS LOW AS
BKN030 AGL/VSBYS 1-3SM IN HEAVY RAIN. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
MOLLERE
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 27, 1:19 PM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
119 PM MST WED AUG 27 2008
AZZ019-029>035-281400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
119 PM MST WED AUG 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEAK TROUGH WHICH LIES ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED SHOWERS AND THUNDERSTORMS THE REMAINDER OF THIS
AFTERNOON AND THROUGH THIS EVENING THIS AFTERNOON AND INTO THE
EVENING HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE HEAVY
RAIN AND THE ASSOCIATED LOCALIZED FLOODING CONCERNS.
HOWEVER...STRONG GUSTY WINDS MAY ALSO BE POSSIBLE NEAR SOME OF THE
STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE TROUGH THAT CURRENTLY LIES ACROSS SOUTHEAST ARIZONA WILL MOVE
TO OUR SOUTH THURSDAY. MEANWHILE...EXISTING LOW LEVEL MOISTURE
WILL REMAIN ACROSS SOUTHEAST ARIZONA AND RESULT IN A CONTINUATION
OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THURSDAY AND FRIDAY.
THUNDERSTORMS MAY BECOME MORE NUMEROUS THIS WEEKEND AS DEEP
SOUTHERLY FLOW AHEAD OF A TROUGH APPROACHING FROM THE WEST BRINGS
ADDITIONAL MOISTURE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Event by event
1 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Cochise
- When
- August 27, 3:00 PM MST
- Where
- Cochise County, 0.59 mi W of St David
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 31.900, -110.230
Three wood utility poles were blown down across Highway 80.
Flash Flood, Pima
- When
- August 27, 5:15 PM MST to 7:00 PM MST
- Where
- Pima County, 4.99 mi E of Pantano to 7.16 mi SSE of Sabino
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 32.003, -110.495
The Pantano Wash near Vail rose 9 feet in one hour and rose about 2 feet out of its banks per the USGS Stream Gage. This flash flooding moved downstream to the Harrison Road low water crossing where several feet of water crossed the roadway.
Heavy Rain, Pima
- When
- August 27, 8:00 PM MST to 11:00 PM MST
- Where
- Pima County, Gu Vo
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.070, -112.570
Heavy rainfall in the Gu Vo area resulted in the roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 27 to 28, 2008$572,000 · EF0 · 24 events
- Hail in Minnesota, August 27, 2008$105,000 · 1 in hail · 3 events
- Flash Flooding in North Carolina, August 27, 2008$9,000 · 7 events
- Debris Flow and Flood in Puerto Rico, August 27, 2008$3,000 · 7 events
- Hail and Damaging Winds in Iowa, August 27 to 28, 200852 kt wind · 6 events
- Hail in Nebraska, August 27, 20080.88 in hail · 4 events
- Funnel Clouds in North Carolina, August 27, 20082 events
- Hail in South Dakota, August 27, 20081 in hail · 2 events
- Hail in Nebraska, August 27, 20080.88 in hail · 1 event
- High Wind in Montana, August 27 to 29, 200873 kt wind · 1 event
- Heavy Rain in Arizona, August 27, 20081 event
- Heavy Rain in Arizona, August 27, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122458, 122456, 122480.